Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 111, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 22, 2024, 2:26 PM CDT for Tunica County, Mississippi; Lee County, Phillips County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2024, 2:26 PM CDT (19:26 UTC)
- Expired
- May 22, 2024, 3:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lee County, AR, Phillips County, AR, Tunica County, MS
The radar
The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 11:46 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:29 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 22, 12:29 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1229 PM CDT Wed May 22 2024 ...New AVIATION... .UPDATE... Issued at 1100 AM CDT Wed May 22 2024 Surface analysis late this morning places a surface low over western Ontario with a cold front extending south back into Indiana and into portions of southeast Missouri, northwest Arkansas, and back into the Red River Valley. GOES Satellite/Regional WSR-88D radar trends show an MCS over west Arkansas and eastern Oklahoma. A few elevated showers and a thunderstorm developed over west Tennessee over the past couple hours and have since diminished. As of 10 AM CDT, temperatures across the Mid-South are in the upper 70s to lower 80s. Short-term models, especially the CAMs have struggled with the overall evolution of convective activity across the Mid-South into this evening. Nonetheless, a shortwave trough rotating through the Middle and Lower Mississippi Valleys combined with an unstable atmosphere is expected to result in showers and thunderstorms across the Mid-South, especially this afternoon and evening. Favorable upper-level divergence produced by the right entrance region of a 105 kt 250 mb jet streak, surface-based CAPE values in excess of 2000 J/kg, 0-6 km Bulk Shear values between 35-45 kts, and precipitable water values approaching 1.7 inches suggest a potential for organized severe thunderstorms with damaging winds as the primary severe weather threat and heavy rainfall. Overall forecast is in good shape but will make adjustments to rain chances to reflect current short-term trends. CJC && .SYNOPSIS... Issued at 305 AM CDT Wed May 22 2024 Active weather will persist for most of the forecast period. Strong to severe storms are possible for the next several days. A Slight Risk is in place for severe storms capable of producing damaging winds and large hail this afternoon. Several systems will cross the region for the remainder of this week that will also threaten damaging winds and large hail. && .DISCUSSION... (Today through Tuesday) Issued at 305 AM CDT Wed May 22 2024 A few lingering showers and storms are depicted on KNQA radar as of 3 AM with continuous signs of weakening. The remnants of any of this convection will help a MCS/MCV develop ahead of an approaching cold front. Southwesterly flow will surge a moisture plume and bring dewpoints into the 70s this morning. Deterministic soundings are indicative of a damaging wind and large hail as the primary threats this afternoon into evening. Inverted V soundings will provide excellent mixing with around 50kts of effective shear. Unstable lapse rates (~8 C/km) through the column with MLCAPE ~2500 J/kg and SHIP values >1 may bring large, to very large hail. On a positive note, SRH values are low (<100 m^2/s^2) which keeps the tornadic threat below the damaging wind and hail threat. PWs are in the 90th percentile or higher, meaning locally heavy rainfall is possible, particularly with any strong updrafts could lead to localized flooding. Current QPF values are highest for todays set of storms in the Mississippi Delta region. This round of convective activity will be aided by diurnal heating and look to fire up this afternoon ~1pm. Depending on where remnant outflow boundaries lie from overnight convection, this could change our severe weather outlook for today, hence the removal of the Enhanced to a Slight Risk. The aforementioned cold front is expected to stall tomorrow evening before lifting north as a warm front by Thursday evening. As a result of this, showers and thunderstorm chances remain in the forecast. Another Slight Risk for severe weather is in place for Thursday with a Marginal Risk for Friday. The placement of the LLJ will keep an active weather pattern across the Mid-South likely until Tuesday as series of systems will cross the region. While it will not rain or thunderstorm the entire forecast period, QPF continues to trend upwards. QPF for the next 7 days of 2-6" across the area. Memphis is currently in an area of 5" for the next 7 days. While it is a bit early for specifics, SPC has highlighted at least a 15% chance of severe weather on Sunday. DNM && .AVIATION... (18Z TAFS) Issued at 1223 PM CDT Wed May 22 2024 Timing of convective impacts remains the primary concern this period as multiple rounds of showers and thunderstorms are anticipated. As of 1730Z, storms continue to pop up and impact all sites except for TUP. This initial round of storms should persist into early evening, with another round approaching MEM shortly after sunset. Given uncertainty of precipitation impacts overnight, kept PROB30 groups in at all sites for TSRA. Showers and storms will remain possible through the end of the period. Otherwise, winds will be mainly out of the south with VFR CIGs anticipated. ANS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...DNM AVIATION...ANS
In the hours before
Local storm report, May 22, 1:38 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
138 PM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM Hail 1 E Harrisburg 35.56N 90.70W
05/22/2024 E1.00 Inch Poinsett AR Public
&&Local storm report, May 22, 1:40 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
140 PM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM Hail Jonesboro 35.82N 90.68W
05/22/2024 E1.75 Inch Craighead AR Public
Golf Ball sized hail reported at Hobby Lobby
in Jonesboro.
&&Special weather statement, May 22, 1:48 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 PM CDT Wed May 22 2024
TNZ004-022-221915-
Benton TN-Henry TN-
148 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BENTON AND EASTERN
HENRY COUNTIES THROUGH 215 PM CDT...
At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, or near Paris, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Paris, Paris Landing State Park, Springville, Big Sandy, Haigler
Ridge, Sunnyside, Manleyville, Spring Creek, Old Springville,
Buchanan, India, and Big Sandy Unit Tennessee National Wildlife
Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.
&&
LAT...LON 3618 8821 3633 8832 3650 8806 3650 8805
3647 8805 3645 8806 3644 8806 3643 8804
3637 8800 3634 8797 3633 8797 3631 8795
3628 8795
TIME...MOT...LOC 1847Z 238DEG 38KT 3630 8819
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DKJSpecial weather statement, May 22, 1:48 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 PM CDT Wed May 22 2024
TNZ004-022-221915-
Benton TN-Henry TN-
148 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BENTON AND EASTERN
HENRY COUNTIES THROUGH 215 PM CDT...
At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, or near Paris, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Paris, Paris Landing State Park, Springville, Big Sandy, Haigler
Ridge, Sunnyside, Manleyville, Spring Creek, Old Springville,
Buchanan, India, and Big Sandy Unit Tennessee National Wildlife
Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.
&&
LAT...LON 3618 8821 3633 8832 3650 8806 3650 8805
3647 8805 3645 8806 3644 8806 3643 8804
3637 8800 3634 8797 3633 8797 3631 8795
3628 8795
TIME...MOT...LOC 1847Z 238DEG 38KT 3630 8819
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DKJLocal storm report, May 22, 2:02 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
202 PM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM Hail Camden 36.07N 88.11W
05/22/2024 E0.88 Inch Benton TN Emergency Mngr
&&Special weather statement, May 22, 2:19 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
219 PM CDT Wed May 22 2024
TNZ002>004-019>022-054-222000-
Carroll TN-Henderson TN-Weakley TN-Benton TN-Obion TN-Henry TN-
Dyer TN-Gibson TN-
219 PM CDT Wed May 22 2024
...SEVERAL STRONG THUNDERSTORMS WILL IMPACT WEAKLEY...NORTHWESTERN
HENDERSON...NORTHEASTERN DYER...GIBSON...CENTRAL BENTON...
SOUTHEASTERN OBION...CARROLL AND HENRY COUNTIES THROUGH 300 PM CDT...
At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of McKenzie, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Martin, Paris, Milan, McKenzie, Trenton, Huntingdon, Camden, Paris
Landing State Park, Newbern, Dresden, Dyer, Greenfield, Bruceton,
Gleason, Kenton, Rutherford, Obion, Bradford, Sharon, and Atwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.
&&
LAT...LON 3610 8794 3603 8800 3575 8858 3576 8861
3579 8861 3579 8867 3615 8951 3650 8859
3650 8856 3648 8852 3650 8851 3650 8806
3644 8806 3636 8799 3636 8810 3626 8808
3622 8813 3629 8795 3622 8795 3618 8793
TIME...MOT...LOC 1918Z 238DEG 37KT 3609 8863
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DKJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:50 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 40 min |
| May 22, 11:56 AM CDT | Special Weather Statement | MEG | Lake | 34 min |
| May 22, 12:12 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 48 min |
| May 22, 12:24 PM CDT | Special Weather Statement | MEG | Benton | 36 min |
| May 22, 12:29 PM CDT | Special Weather Statement | MEG | Obion | 31 min |
| May 22, 12:41 PM CDT | Severe Thunderstorm Warning | MEG | Obion, Weakley | 49 min |
| May 22, 12:49 PM CDT | Special Weather Statement | MEG | Tipton | 26 min |
| May 22, 12:53 PM CDT | Special Weather Statement | MEG | Haywood | 37 min |
| May 22, 12:53 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 52 min |
| May 22, 1:00 PM CDT | Areal Flood Advisory | MEG | Obion, Weakley | 2 hr |
| May 22, 1:10 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 50 min |
| May 22, 1:28 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 47 min |
| May 22, 1:32 PM CDT | Special Weather Statement | MEG | Madison | 28 min |
| May 22, 1:48 PM CDT | Special Weather Statement | MEG | Henry | 27 min |
| May 22, 1:48 PM CDT | Special Weather Statement | MEG | Henry | 27 min |
| May 22, 1:57 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 48 min |
| May 22, 2:11 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Madison, Shelby, Tipton | 49 min |
| May 22, 2:12 PM CDT | Areal Flood Advisory | MEG | Henry | 3 hr |
| May 22, 2:14 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 46 min |
| May 22, 2:16 PM CDT | Areal Flood Advisory | MEG | Shelby | 101 min |
| May 22, 2:19 PM CDT | Special Weather Statement | MEG | Benton, Carroll, Gibson, Henry, Weakley | 41 min |
| May 22, 2:21 PM CDT | Areal Flood Warning | MEG | Carroll, Gibson, Weakley | 2 hr |
| May 22, 2:24 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lauderdale, Obion | 51 min |
| May 22, 2:32 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Haywood, Madison | 43 min |
| May 22, 2:48 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Chester, Fayette, Hardeman, Haywood, Henderson and 2 more | 42 min |
| May 22, 3:06 PM CDT | Areal Flood Advisory | MEG | Dyer | 37 min |
| May 22, 3:09 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Henry, Madison and 2 more | 51 min |
| May 22, 3:11 PM CDT | Areal Flood Warning | MEG | Benton, Henry | 94 min |
| May 22, 3:23 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Chester, Decatur, Hardeman, Hardin and 3 more | 33 min |
| May 22, 4:12 PM CDT | Special Weather Statement | MEG | Chester, Hardeman | 33 min |
| May 22, 4:14 PM CDT | Special Weather Statement | MEG | Hardeman | 31 min |
| May 22, 4:41 PM CDT | Special Weather Statement | MEG | Hardeman, McNairy | 34 min |
| May 22, 5:11 PM CDT | Areal Flood Advisory | MEG | Carroll | 3 hr |
| May 22, 5:16 PM CDT | Flash Flood Warning | MEG | Benton, Henry | 3 hr |
| May 22, 1:44 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 46 min |
| May 22, 3:09 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 51 min |
| May 22, 4:16 PM CDT | Special Weather Statement | MEG | Lafayette, Panola | 29 min |
| May 22, 4:42 PM CDT | Special Weather Statement | MEG | Lafayette | 33 min |
| May 22, 6:41 PM CDT | Special Weather Statement | MEG | Coahoma, Quitman | 34 min |
| May 21, 11:44 PM CDT | Special Weather Statement | MEG | Cross | 31 min |
| May 21, 11:49 PM CDT | Severe Thunderstorm Warning | MEG | Cross, St. Francis | 41 min |
| May 22, 1:55 AM CDT | Special Weather Statement | MEG | Phillips | 20 min |
| May 22, 12:00 PM CDT | Special Weather Statement | MEG | Cross | 30 min |
| May 22, 12:20 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene | 40 min |
| May 22, 12:23 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Poinsett | 52 min |
| May 22, 12:46 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 44 min |
| May 22, 12:49 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 41 min |
| May 22, 1:03 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 42 min |
| May 22, 1:11 PM CDT | Flash Flood Warning | MEG | Craighead | 76 min |
| May 22, 1:45 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 45 min |
| May 22, 2:07 PM CDT | Flash Flood Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 78 min |
| May 22, 2:38 PM CDT | Areal Flood Advisory | MEG | Mississippi | 49 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2024Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.